Write a review

Caused Severe Depression and Suicidal Thoughts - Lancaster, CA

I read prior to using it that it caused...

I read prior to using it that it caused depression, but I thought "oh I am a happy person, I don't have to worry about that.. plus, nothing is worse that acne!" I went on it and it did clear my skin up... however, it made me super depressed. I didn't want to go out, looked in the mirror and still saw my old skin, cried constantly. It was just not good. And after 2 years of being clear, my acne came back anyway. I would not suggest Accutane to anyone. When my acne came back I did monthly microderms and chemical peels while on Menocycline for a couple months. That has cleared me up since : ) Prior to all that, I had tried everything and nothing ever worked. Microderms are the way to go. Much more natural approach than Accutane.

Was this review helpful? 2 others found this helpful

Comments (16)

Sort by

The exact same thing happened to me I didn't even understand what was happening to me
  • Reply
Keep in mind it might take 2 to 4 treatments of Accutane for the acne to go away permenantly. My sister was on it twice before it worked and I'm on my second dose. I noticed hardly much change during the first term, but this time I see a huge change! I'm only on my 3rd month and my acne is almost completely gone. I'm still going to go the whole 5mons because I want to make sure it doesn't come back. Also, for those who it came back, keep in mind you should still see your dermatologist monthly and keep a rigid skin care daily regimen using Retin-A and Benzol Perioxide cleansers and creams. Diet is a big part of acne top, eat less oily foods and sugar and cram your diet veggies and fruits. I mean a ridiculous amount of veggies. I'm sorry that some had a bad experience. I feel for you, I guess it's not forever one. However, I highly recommend this!! It worked for me 100%
  • Reply
i took it 2 days and fellt sooo bad my had and my emotions went to negative and it was not normal, i mean i was so sad and depressed it was only 2 days (!) but i can swear it was accutane that make me feel like this.i am so sure that this drug can cause bad depression,some people say they dont had any depression but they do not know how they felt, if they dont took it.no i am not taken it noo way! you have to listen to your body and mind if you dont sure dont do it
  • Reply
Hi Tiffani,

Thank you for sharing your experience with accutane. My son who is about to turn 21 went thru the same thing. His face broke out extremely bad around the age of 16 several trips to the dermatologist over about a year the doctor suggested accutane and said he would only be on it about 4-6 months and would never have a break out again. Well he was on it about 8 months and during that time he broke out twice as bad, had severe depression, nose and ear bleeds and did not want to be around anyone. It finally started clearing up around month 7 and he took it like clock work every day never missed at all. It never cleared up completely like the doctor said and now after 4 years the acne is back and he will be 21 shortly. I would not recommend this drug to anyone!!
Thank you,
Tammy.
  • Reply
I just wrote to the FDA, complaining about Accutane. I DO NOT RECOMMEND IT TO ANYBODY. My doctor, when we started the treatment 8 years ago, had warned me that some temporary side effects of the medication would be stomach discomfort and depression, but that these would go away as soon as we stopped the medication. NOT TRUE!!. By the third month I was experiencing something i had never experienced in my life before: Depression. I reported it to my doctor and he said that by my symptoms of depression would gradually decrease and would go away as soon as the treatment was over. NOT TRUE. It is 2012, my treatment started in 2004 and lasted for 6 months, and every year my depression worsens. I am afraid my serotonin level was depleted as a result of Accutane. I have been seeing a psychiatrist and he has tried about 6 anti-depressants and anti-psychotics on me, and none of them seem to work. Accutante has ruined my life. Please do not let it ruin yours. I used to envy people who were good looking. Now I envy people who are able to smile.
  • Reply
I'm sorry you are experiencing that : ( I had a similar experience on Accutane. I got super depressed from it and went to the doctor and he cut my dose in half. It helped a bit, but I was still depressed from it. I went off Accutane without finishing the whole 6 month treatment. I only did it for 4 months. Fortunately, my mood recovered. But I have read about people who still suffered after going off the drug : / I hope you start feeling better soon. I totally understand what you are going through.
  • Reply
Thanks for your empathy :)
Accutane did cure my acne, but I always wonder if it depleted my serotonin level, permanently. It was too high a price to pay for a face clear of acne. I basically traded a normal mood level for a clean face....
  • Reply
Hello, your skin looks great:) im just starting my 5th monty and still dont see a differance, a course other people do but i'm so self conscious about my skin. My biggest side effects are dry lips, mood swings and not wanting to go don anything. I cant wait to have the confidence back and to go outside with no makeup. Were you stressed along the process, like it didnt seem to get better????
  • Reply
My son is 26 and just finished Graduate School. He has had severe acne since the 8th grade. Upon entering the work force he has become overly concerned about the acne. He went to a dermatologist educated at Johns Hopkins and she has recommended Accutane. Nothing has ever worked on him. I am concerned about bad reviews. Can you make me feel better about Accutane?
  • Reply

HI His Dad, 

The community would love for your son to post a review about his experience. Based on our guidelines it has to come from your son. But Info about his experience would be great. 

Thanks,

-Britt

  • Reply
I applaud you for your concern about your son. But do you want to feel better about Accutane or do you want the truth about Accutane? It can and has permanently damaged so many people from their skin to their hearts to their hair to their mood to their intestines (testimonials and successful law suits abound), that Roche actually recalled and stopped making it in 2009. http://www.drugwatch.com/accutane/recall.php
  • Reply
Ummm.. no they didn't. The last package of Accutane I got 2 weeks ago still has Roche clearly branded on the package.
  • Reply
The article you posted is good info, but also somewhat biased. They go in to how many people had issues with Accutane... but never post how many millions across the world were successful in completing the treatment without issues, short or long term. Accutane is just like any other drug on the market. Every drug has cautionary tales. People react to them in different ways. Just like Aspirin. We have all been told Aspirin is safe to take. Even on a regular basis. Yet ... a good friend of mine actually just passed away while taking it. When they completed the autopsy, the results came back that the Aspirin caused multiple clots in his lungs and killed him. Death from an over the counter pain killer??? Who knew?? I wont sit here and say there are not cases of people having issues with Accutane, but will I will say is statistically ... the good that comes from Accutane.. far outnumber the bad. I had depression from acne so I took Accutane. Accutane made me depressed so I stopped taking it. I was then depressed cause my acne came back. Counterproductive? Or... I had depression from acne so I took Accutane. Accutane made me depressed so I did research to find ways to relieve my depression. Built a support group, enjoyed sunshine and vit D. Cried a little. But as I looked in the mirror I noticed something. My face was clearing up. My scars and hyper pigmentation were diminishing. I smiled and felt better about myself. I finished my treatment and all good. I do suffer from depression. Drugs do not help me. I found that sitting in a window and taking in sunshine and exercising for an hour a day fixed me right up! My doctor worried about giving me Accutane the first time through because he knew of my history of depression. But I just stuck with my home remedy's IE : sun and exercise and the Accutane never bothered me. I am now on my second treatment 2 years latter. Its not uncommon for people to need a second or third treatment and sometimes .. for the rest of their lives in maintenance doses. I will not hesitate to take Accutane for as long as I need to because I know how to keep my depression in check. I also know how far more depressed I feel when I look in a mirror and see the terrible shape acne does to my face.
  • Reply

You must have an old box or you are from a different country. Roche no longer sells Accutane in the US. You can only get the generic.

  • Reply
Thanks Britt! I started feeling better as soon as I went off Accutane. It really caused severe depression! I just remember laying in bed crying all the time when I was on it. I would not recommend it to anyone... From what I read, some people were affected even after they went off the Accutane. So I am glad that I was able to pull out of it when I went off it.
  • Reply

HI Tiffani, 

First of all you look so great, so Yay to that! Second I wish I could just come give you a hug, and hopefully everything is feeling better. Yes, other community members have mentioned depression as a side effect which is very unfortunate, but I'm glad you found something that helps. I so hope you are feeling better and can not thank you enough for such a truthful review and I so hope you are feeling better about everything. 

Thank you,

-Britt

  • Reply